Medication allergies and side effects warrent attention
By: Jessica Woodward, M.D.
Your son was recently diagnosed with strep throat and you’ve been diligent about giving him his prescription medication. Now, he’s broken out in a rash and you’re not sure what to do. Is he experiencing an allergic reaction to the medication?
You are right to be alert to any possible reactions to any medications. While most adverse reactions to medication are often mild, they can be severe.
Symptoms of a drug allergy usually appear within one to 72 hours after first taking the medication and include:
• Changes to the skin, such as hives, welts, rash, blisters or eczema
If symptoms become severe, you may be experiencing a serious condition called anaphylaxis. Anaphylaxis usually occurs within seconds or a few minutes after exposure to an allergen. An anaphylactic reaction may occur after the first exposure to a medication, or it may occur after several exposures. In addition to the symptoms listed above, anaphylaxis can lead to a rapid or weak pulse, confusion, unconsciousness and shock. Immediate medical attention is needed.
The sooner the symptoms occur after exposure, the more severe the anaphylactic reaction is likely to be.
Any medication can cause an allergic reaction, but some of the more common types are penicillins, sulfa medications, barbiturates, insulin, vaccines, anticonvulsants and medications for hyperthyroidism. After you have an allergic reaction to a medication, it is likely that you will continue to be allergic to that drug. Your doctor will want to note this in your chart, so that you can avoid this medication in the future.
Before doing this, however, your doctor will want to make sure that you are experiencing a true drug allergy and not a side effect of the medication. For instance, swelling and redness at the injection site is a common side effect of some vaccines. It does not indicate an allergy, even though the skin may be red. Penicillin can cause the tongue to turn black and feel enlarged and “hairy,” but this is a side effect, not a drug allergy. In addition, aspirin can cause nonallergic hives or asthma.
If you believe you or someone you know is experiencing an allergic reaction to a medication you should contact your doctor who will ascertain if it is a true allergic reaction. Treatments of various types of reactions differ depending on severity and other factors. Depending on the specifics of the situation, your doctor may tell you to stop taking the medication. He or she may prescribe something different.
When it comes to preventing and treating medication allergies, you can be your own best advocate. When your doctor prescribes a medication, ask about side effects, possible allergic reaction symptoms and at what point you should contact your doctor should a reaction occur. Often, you’ll receive a printout of this information when you fill your prescription at a pharmacy. Read this information and keep it so you can refer back to it if you have questions about possible reactions.
Medications are created to help us. Most often they do. It is important to differentiate between drug allergies and drug side effects, however. While most side effects may be bothersome, they don’t cause serious or life-threatening situations that an allergic reaction can. Your primary care physician can work with you to ensure that the medications you take work for you to alleviate your illness, avoid allergic reactions and send you on your way to a healthier future.
|Dr. Woodward is a board certified family practice physician at Raiter Clinic.|